Colorado, 2024

High Wind in Colorado, March 29, 2024

March 29, 2024 · NWS PUB · 1 event in 1 county or zone

Near the end of March, a low moved south down the western coast of the US, as part of a broad upper trough. This brought gusty, synoptically-forced winds to SE Colorado.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Near the end of March, a low moved south down the western coast of the US, as part of a broad upper trough. This brought gusty, synoptically-forced winds to SE Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 29, 2:56 AM MST, 7 hours 5 minutes earlier. Its key messages:

  • Snow showers are expected across the mountains today, particularly across the central mountains.
  • Critical fire weather conditions are anticipated across the far southeastern plains today through Sunday.
  • Dry and cool conditions for most Friday night, with isolated snow showers along the central mountains.
  • Cooler and unsettled weather returns next week.
Area forecast discussion, Mar 29, 2:56 AM MST, 7 hours 5 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
356 AM MDT Fri Mar 29 2024

.KEY MESSAGES...

- Snow showers are expected across the mountains today, particularly
across the central mountains.

- Critical fire weather conditions are anticipated across the
  far southeastern plains today through Sunday.

- Dry and cool conditions for most Friday night, with isolated
  snow showers along the central mountains.

- Cooler and unsettled weather returns next week.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 355 AM MDT Fri Mar 29 2024

Today: Friday will bring some active weather to the region, with
snow in the mountains, and fire weather for parts of the plains.
Synoptically, southwesterly flow will continue to be in place, with
an embedded shortwave ejecting to the northeast over the region.
This wave will bring increased synoptic forcing/support, while
helping to keep orographic forcing in place. With the uptick in
forcing, snow showers are anticipated to blossom in coverage over
the mountains, especially the central mountains, where forcing will
be maximized. Given the broader support with the wave, some showers
are expected to push off the higher terrain areas and spread across
the valleys, particularly the upper Arkansas River Valley. Elsewhere
across the area, dry conditions are anticipated as southwesterly
flow doesn't overly support precipitation development away from the
higher terrain. Across lower elevations, critical fire weather
conditions will be a concern. As southwesterly winds increase
throughout the day, and some dry air mixes to the surface, critical
fire weather conditions are anticipated to materialize, mostly
across the far southeastern plains where winds will be strongest.
Looking at temperatures, a warm day is expected for south central
and southeastern Colorado. A minor cold front will try to sag
southward over the area early in the day, but the increasing flow
will help to shunt this front back to the northeast throughout the
day. With downsloping southwesterly winds prevailing, and mostly
clear skies, the plains will warm into the 60s to mid 70s, the
valleys rising into the upper 40s to 50s, and the mountains reaching
into the mid 20s to 30s.

Tonight: Friday night brings some quieter weather to the region. The
aforementioned shortwave will exit the area, with southwesterly flow
and minor height rises taking place behind it. Given the lack of any
major forcing with this flow, dry conditions are expected for south
central and southeastern Colorado. The exception to this will be
along the central mountains, where minor orographic forcing will
help to develop isolated light snow showers. As for temperatures, a
cool night is anticipated for the area. The previously mentioned
cold front will finally drop southward during the early evening, and
along with that, mostly clear skies will allow for better
radiational cooling. Given all of that, the plains will drop into
the 30s, the valley sinking into the 20s, and the mountains cooling
into the mid 10s to 20s.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Issued at 355 AM MDT Fri Mar 29 2024

Saturday-Sunday...

Increasing fire danger will be our main forecast concern for this
weekend as an upper-level jet begins to move in over our area. Winds
aloft will be from the west-southwest on Saturday, with gusts mixing
down to the surface as downsloping winds warm the eastern plains
above seasonal averages. Afternoon highs will actually be close to
or a few degrees cooler than Friday as a weak cold front moves in
from the north very early in the day, mainly in the  60s to low-70s
across the plains. Winds will be consistently strong across and near
the higher terrain, especially around our gap flow areas, along with
parts of the New Mexico border/Raton Mesa area. Humidities in the
afternoon will be marginal for critical conditions, mostly around 20
percent, but portions of our far southeast plains will reach low
enough to warrant the Red Flag Warning. Eastern Las Animas into Baca
Counties will be the areas that experience that perfect overlap of
low humidities and continuous gusty winds.

On Sunday, winds will greatly increase aloft as the upper-jet moves
overhead. Strong southwest winds will set in across our entire CWA,
strongest over the mountains but still gusty over the lower
elevations as well. The NBM came in exceedingly strong tonight, so
have blended in more of the 10th percentile to make things more
realistic. Even so, portions of the San Luis Valley, southern I-25,
and our southeast mountains may approach High Wind criteria Sunday
afternoon, though it is still a bit too early to know how consistent
those conditions will be. Either way, widespread critical fire
weather conditions are expected across the eastern plains Sunday
afternoon.

Looking at precipitation chances, the incoming upper low from the
west coast will advect moisture and synoptic lift into the
Continental Divide throughout the weekend. Snow showers will begin
to spread across our western mountain peaks late on Saturday,
increasing in coverage on Sunday to the Palmer Divide and the
southeast mountains as well. As of now, accumulations don't look
very heavy, though blowing snow could result in some travel issues
given the winds.

Monday Onwards...

There is still a good amount of uncertainty to work through with the
incoming system for the first half of next week. Through the end of
the weekend, the upper low off of the west coast will move inland,
splitting into two separate lobes of energy embedded within the
broad upper-level trough. The southern low will dive south towards
the mexican border, while the northern low will push eastwards
towards our area. This northern low is where most of the uncertainty
in the forecast exists, with different long-range models giving
different strengths and speeds to the incoming system. Right now,
there exists little consistency between the deterministic EC, GFS,
and Canadian, and the blended guidance tends to smooth out some of
the details as a result. However, a few things do remain clear.
First, the system will begin to move into our area on Monday,
brining a strong cold front, gusty north winds, and a big drop in
high temperatures for Monday afternoon (around 20 degrees). As the
front moves in, precipitation will spread from the higher terrain
and quick move over the plains. The mountains and most of the
valleys will largely get snowfall, but the far eastern plains should
stay warm enough to only see rain. Spaces along the mountains/plains
interface will likely face a mix. Finally, the system should be
fairly quick-moving, meaning that by the end of the day on Tuesday
we dry out and start to warm up again. For the remainder of the long-
term period, an upper ridge will begin to build in, leading to
quieter and warmer weather for at least a few days.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 355 AM MDT Fri Mar 29 2024

KCOS and KPUB, VFR conditions are expected over the next 24 hours.
Winds this morning and tonight will remain relatively light, with
southwesterly wind increasing by late morning for both TAF sites. A
weak cold front will meander around both sites early in the morning,
especially KCOS, and may cause dramatic wind shifts from light
northeasterly flow to gusty southwesterly. This front is expected to
be shunted to the northeast during mid to late morning, which is
when the gusty southwesterly winds will prevail. Otherwise, dry
conditions with relatively clear skies are expected, with mid to
high level clouds increasing late in the TAF period.

KALS: VFR conditions are expected over the next 24 hours. Winds this
morning and tonight will remain relatively light, with southwesterly
wind increasing by late morning for the TAF site. Otherwise, dry
conditions with relatively clear skies are expected, with mid to
high level clouds increasing late in the TAF period.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 AM MDT Saturday for COZ060.
Red Flag Warning from 11 AM this morning to 7 PM MDT this
evening for COZ233-237.
Red Flag Warning from 11 AM to 7 PM MDT Saturday for COZ233-
237.

&&

SHORT TERM...SIMCOE
LONG TERM...GARBEROGLIO
AVIATION...SIMCOE
Hazardous weather outlook, Mar 29, 3:12 AM MST, 6 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
412 AM MDT Fri Mar 29 2024

COZ058>089-093>099-301015-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
412 AM MDT Fri Mar 29 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Scattered snow showers are expected over the mountains throughout
today, especially over the central mountains. Showers will decrease
in coverage during the overnight hours, with isolated showers
remaining over the central mountains. Snow accumulations of 3 to 8
inches are expected, which could cause snow covered roads along
mountain passes.

Critical fire weather conditions are expected across Baca and eastern
Las Animas Counties today. Conditions will support easy fire
ignition and spread. Near to spotty critical fire weather conditions
are expected elsewhere in gap flow prone areas and the rest of the
plains.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Critical fire weather conditions are expected across portions of the
eastern plains both Saturday and Sunday afternoon, with Sunday being
much more widespread.

Mountain snow will pick up Sunday through at least Tuesday. While
some uncertainty exists with the incoming system, precipitation is
expected across most of the area, with a wintry mix over the
plains/mountains interface and more rain over our far eastern
counties.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

SIMCOE/GARBEROGLIO

In the hours before

Local storm report, Mar 29, 4:35 AM MST, 5 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
535 AM MDT Fri Mar 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     Landspout        6 NNE Pueblo West       38.39N 104.73W
03/26/2024                   Pueblo             CO   Storm Chaser

            Weak landspout captured on video shown on
            social media. Lasted around 2 to 3 mins. No
            damage reported.

&&

CS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
March 29, 10:01 AM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

A wind gust of 59 mph was measured.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1168224.